New Mexico, 2013Drought in New Mexico, August 1 to 31, 2013
August 1 to 31, 2013 · NWS EPZ · 15 events in 15 counties and zones
All areas of Southern New Mexico either had no change or improved in their drought conditions due to continued monsoon rains across the region.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
All areas of Southern New Mexico either had no change or improved in their drought conditions due to continued monsoon rains across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 31, 1:57 PM MST, 10 hours 3 minutes earlier.
Area forecast discussion, Jul 31, 1:57 PM MST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT WED JUL 31 2013
.SYNOPSIS...
SUFFICIENT MOISTURE AND SURFACE HEATING IS PRESENT OVER THE
AREA...WHICH WILL ALLOW SCATTERED THUNDERSTORMS OVER THE MOUNTAINS
AND ISOLATED TO SCATTERED THUNDERSTORMS OVER THE LOWLANDS THE
REST OF TODAY. BY THURSDAY DRIER AIR ALOFT WILL MOVE INTO THE
BORDERLAND AND PUSH THE GREATER MOISTURE LEVELS WEST OF THE
DIVIDE...REDUCING THE NUMBER OF STORMS IN THE EAST. THEN BY EARLY
NEXT WEEK THUNDERSTORMS WILL INCREASE AREA WIDE AS SOUTHWEST FLOW
BRINGS THE DEEPER MOISTURE BACK EASTWARD.
&&
.DISCUSSION...
AS YOU WOULD EXPECT UNDER HIGH PRESSURE ALOFT DURING MONSOON
SEASON...HARD-TO-DETECT FEATURES ARE THE KEY TO THUNDERSTORM
ACTIVITY. THE IMPULSE THAT MOVED WESTWARD JUST TO OUR SOUTH
YESTERDAY IS STILL CLOSE ENOUGH TO AFFECT THE NM BOOTHEEL THIS
EVENING. MEANWHILE THE 12Z GFS PICKED UP ON A WEAK DISTURBANCE
THAT WILL AFFECT THE REMAINDER OF THE AREA WITH STORMS THIS
EVENING. SUPPOSEDLY THE FOLLOWING TWO DAYS WILL BE LESS ACTIVE
EAST OF THE CONTINENTAL DIVIDE AND ESPECIALLY EAST OF THE RIO
GRANDE AS THE MODELS BRING IN DRIER AIR ALOFT FROM THE SOUTHEAST.
I SAY SUPPOSEDLY BECAUSE THE GFS IN PARTICULAR HAS BEEN WAVERING
FROM RUN TO RUN. AT THIS POINT WILL FOLLOW ALONG AND REDUCE POPS
EASTERN PORTION.
THE UPPER HIGH CHANGES ITS ORIENTATION TO MORE OF A NORTH-SOUTH
AXIS...THOUGH GRADUALLY...FROM THE WEEKEND INTO NEXT WEEK. THUS
THUNDERSTORM ACTIVITY SHOULD SLOWLY INCREASE AND SPREAD EASTWARD
AGAIN SO THAT BY MIDWEEK NEXT WEEK MOST OF THE AREA SHOULD
EXPERIENCE SCATTERED COVERAGE. UNTIL THEN TEMPURATURES WILL BE 5
TO 8 DEGREES ABOVE NORMAL UNDER THE UPPER HIGH. AS THE HIGH IS
PARTIALLY FLATTENED AND PUSHED EASTWARD BY A PACIFIC TROUGH...
TEMPERATURES NEXT WEEK WILL START TO TREND DOWN TO NORMAL VALUES.
&&
.AVIATION...VALID 01/00Z-02/00Z.
VFR WILL STILL BE THE NORM OVER MOST OF THE AREA WITH SCT070-090
SCT-BKN150-200. SCT VRB20G40KT 1-3SM TSRA BKN020-040 OVER MTS AND
ISOLATED COVERAGE OVER THE LOWLANDS.
&&
.FIRE WEATHER...
UPPER RIDGE WILL REMAIN CENTERED OVER NM THROUGH THURSDAY BEFORE
SLOWLY SHIFTING EAST WITH THE MAIN FOCUS OF THUNDERSTORM ACTIVITY
BEING OVER THE WEST AND MOUNTAINS. HEAVY RAIN WILL CONTINUE TO BE
THE MAIN THREAT WITH THESE STORMS AS THEY MOVE SLOWLY AND WILL
CONTINUE TO HAVE GOOD MOISTURE TO WORK WITH. HIGH TEMPERATURES OVER
THE LOWLANDS WILL BE IN THE 90S WITH MINIMUM RELATIVE HUMIDITIES
FALLING INTO THE UPPER TEENS AND 20S WITH GOOD OVERNIGHT RECOVERIES.
WINDS WILL GENERALLY REMAIN LIGHT FROM THE EAST TO SOUTHEAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 76 98 76 99 77 / 20 10 10 10 10
SIERRA BLANCA 70 98 70 98 73 / 20 10 10 10 10
LAS CRUCES 72 98 71 99 74 / 20 10 10 10 10
ALAMOGORDO 72 98 71 101 71 / 20 10 10 10 10
CLOUDCROFT 53 81 52 82 55 / 30 30 30 20 20
TRUTH OR CONSEQUENCES 71 95 70 96 72 / 20 20 20 10 20
SILVER CITY 65 93 64 94 66 / 30 30 30 40 20
DEMING 69 99 68 100 70 / 30 20 10 10 20
LORDSBURG 70 98 69 98 71 / 40 30 30 30 30
WEST EL PASO METRO 75 97 75 97 78 / 20 10 10 10 10
DELL CITY 73 97 73 99 72 / 20 10 10 10 10
FORT HANCOCK 76 100 76 99 74 / 20 10 10 10 10
LOMA LINDA 69 91 69 91 73 / 20 10 10 10 10
FABENS 75 99 75 100 76 / 20 10 10 10 10
SANTA TERESA 74 98 74 98 77 / 20 10 10 10 10
WHITE SANDS HQ 73 98 72 99 75 / 20 10 10 10 10
JORNADA RANGE 70 98 69 99 72 / 20 10 10 10 10
HATCH 72 99 71 99 74 / 20 10 10 10 20
COLUMBUS 73 98 72 98 75 / 30 10 10 10 20
OROGRANDE 72 97 72 98 72 / 20 10 10 10 10
MAYHILL 60 92 60 93 63 / 30 30 30 20 20
MESCALERO 59 90 58 91 61 / 20 30 30 20 20
TIMBERON 62 86 62 88 65 / 30 20 30 20 20
WINSTON 61 91 61 92 63 / 30 30 30 30 30
HILLSBORO 68 95 67 96 69 / 30 30 20 20 30
SPACEPORT 70 95 69 97 71 / 20 20 10 10 20
LAKE ROBERTS 63 92 62 93 64 / 30 40 40 40 30
HURLEY 67 96 66 97 68 / 30 30 20 40 30
CLIFF 66 97 65 97 67 / 30 40 40 30 30
MULE CREEK 62 89 60 89 62 / 40 40 40 30 40
FAYWOOD 67 97 66 98 68 / 30 30 20 30 20
ANIMAS 69 98 68 98 70 / 40 30 30 30 30
HACHITA 67 99 66 100 68 / 30 20 20 20 30
ANTELOPE WELLS 69 96 68 96 70 / 40 30 20 30 30
CLOVERDALE 66 90 65 89 67 / 40 30 30 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
01 FAUSETT/ 26 GRZYWACZ
Hazardous weather outlook, Jul 31, 10:56 AM MST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1156 AM MDT WED JUL 31 2013
NMZ401>417-TXZ418>424-011800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1156 AM MDT WED JUL 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SUFFICIENT MOISTURE WILL BE PRESENT FOR SCATTERED THUNDERSTORMS
OVER MOUNTAINOUS AREAS AND ISOLATED TO SCATTERED THUNDERSTORMS IN
THE LOWLANDS. BRIEF HEAVY RAINFALL WITH AMOUNTS UP TO AN INCH AND
A HALF OVER THE MOUNTAINS AND ONE INCH IN THE LOWLANDS...ALONG
WITH 45 MPH WIND GUSTS CAN BE EXPECTED WITH THE STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH PRESSURE ALOFT WILL BE POSITIONED SUCH THAT SOMEWHAT DRIER
AIR WILL MOVE INTO THE AREA FROM THE SOUTHEAST THURSDAY AND
FRIDAY...WHICH WILL LIMIT THUNDERSTORMS TO MAINLY WEST OF THE RIO
GRANDE EXCEPT FOR ISOLATED STORMS OVER THE SACRAMENTO MOUNTAINS.
DURING THE WEEKEND THE UPPER FLOW WILL SHIFT TO SOUTHERLY AND
EARLY NEXT WEEK SOUTHWESTERLY. THIS WILL BRING THE MONSOON PLUME
FURTHER EAST AND GIVE THE ENTIRE AREA A BETTER CHANCE FOR
THUNDERSTORMS. THE MAIN THREATS WILL BE HEAVY RAIN WITH AMOUNTS TO
AN INCH...LOCALIZED FLOODING...AND WIND GUSTS TO 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER INFORMATION IS A CRITICAL LINK IN THE NATIONAL WEATHER
SERVICE MISSION TO PROTECT LIFE AND PROPERTY. SPOTTERS ARE URGED TO
REPORT EXCEPTIONALLY HEAVY RAIN RATES...HEAVY RAIN ACCUMULATION...
HAIL THE SIZE OF A PENNY OR LARGER...WINDS ESTIMATED IN EXCESS OF 50
MPH...AND ANY FLOODING TO THIS OFFICE OR LOCAL LAW ENFORCEMENT.
FAUSETT
Drought, Upper Gila River Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought conditions continued through the month. The Cooperative Observer at Gila Hot Springs reported 2.24 inches of rain which was 0.78 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
Severe(D2) drought conditions remained in place across the zone through the entire month.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of August. The Cooperative Observer in Faywood reported 2.32 inches of rain which was 0.36 inches below normal.
Drought, Southwest Desert/Lower Gila River Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
Severe(D2) drought remained across the area during the month of August. The Redrock Cooperative Observer reported 2.59 inches of rain which was 0.27 inches above normal.
Drought, Southwest Desert/Mimbres Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
All areas of the zone were in Severe(D2) drought except the far northeast which was in Extreme(D3) drought at the beginning of the month. On August 20th, all areas were in Severe(D2) drought. The Deming Airport reported 2.47 inches of rain which was 0.86 inches above normal.
Drought, Eastern Black Range Foothills
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month. The Hillsboro Cooperative Observer reported 1.53 inches of rain which was 0.87 inches below normal.
Drought, Sierra County Lakes
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The zone transitioned from Extreme(D3) to Severe(D2) drought on August 20th. The Truth or Consequences Airport reported 1.03 inches of rain which was 0.58 inches below normal.
Drought, Northern Dona Ana County
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The zone transitioned from Extreme(D3) to Severe(D2) drought on August 20th. THe Jornada Range Cooperative Observer reported 2.55 inches of precipitation which was 0.59 inches above normal.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Northern areas of the zone started out in Extreme(D3) drought while the far southeastern portions were in Abnormally Dry(D0) drought. On August 20th, the northern areas were put into Severe(D2) drought. The New Mexico State University Cooperative Observer reported 1.20 inches of rain which was 0.67 inches below normal.
Drought, Southern Tularosa Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The northern areas started out in Extreme(D3) drought with improving conditions to the far south where Abnormally Dry(D0) conditions were reported. On August 20th, the northern areas transitioned to Severe(D2) drought with no change across the remainder of the area.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of August. The Cooperative Observer at Mountain Park reported 3.21 inches of rain which was 0.45 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The zone remained in Extreme(D3) drought through the month. The Cloudcroft Cooperative Observer reported 3.98 inches of precipitation which was 1.42 inches below normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone remained in Extreme(D3) drought through the month of August.
Drought, Otero Mesa
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
Northern areas of the zone were in Extreme(D3) drought with a gradual transition to Abnormally Dry(D0) conditions across the far south for the month.
Drought, Central Tularosa Basin
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The entire zone started out in Extreme(D3) drought. On August 20th, the southwestern portions of the zone transitioned to Severe(D2) drought while the remainder of the area remained in Extreme(D3) drought. The White Sands National Monument Cooperative Observer reported 1.11 inches of precipitation which was 0.63 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20132 deaths · 1 event
- Drought in Iowa, August 1 to 31, 2013$945 million · 45 events
- Hail and Damaging Winds in Nebraska, August 1 to 2, 2013$65 million · 1.75 in hail · 42 events
- Drought in Texas, August 1 to 31, 2013$90 million · 13 events
- Hail and Damaging Winds in North Carolina, August 1, 20131 death · 1 injured · $15,000 · 1 in hail · 3 events
- Wildfire in Oregon, August 1 to 6, 20131 death · 2 injured · 1 event
- Drought in Oklahoma, August 1 to 31, 2013$27 million · 3 events
- Drought in Texas, August 1 to 31, 2013$5.0 million · 24 events
- Flash Flood and Hail in Wyoming, August 1, 2013$10 million · 1.75 in hail · 6 events
- Hail and Damaging Winds in Nebraska, August 1, 2013$1.3 million · 2.75 in hail · 42 events
- Flash Flooding in Georgia, August 1, 2013$3.1 million · 6 events
- Wildfire in Washington, August 1 to 16, 2013$3.5 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473582, 473583, 473584, 473585, 473586, 473587, 473588, 473589, 473591, 473594, 473595, 473596, 473597, 473598, 475727.